Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 19, NWS Grand Rapids, MI

August 26, 20206 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 26, 2020, 3:20 AM EDT for 6 counties in Michigan. It took effect at Aug 26, 2020, 8:00 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2020, 3:20 AM EDT (07:20 UTC)
In effect from
Aug 26, 2020, 8:00 PM EDT
Expired
Aug 27, 2020, 1:46 PM EDT
In force
18 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

136 
WHUS43 KGRR 260720
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
320 AM EDT Wed Aug 26 2020

MIZ037-043-050-056-064-071-261530-
/O.NEW.KGRR.BH.S.0019.200827T0000Z-200827T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
320 AM EDT Wed Aug 26 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
THURSDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From this evening through Thursday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph will create
  waves of 3 to 5 feet. South facing piers will be the most
  dangerous places to swim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
4 follow-up statements
613 
WHUS43 KGRR 261932
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
332 PM EDT Wed Aug 26 2020

MIZ037-043-050-056-064-071-270845-
/O.CON.KGRR.BH.S.0019.200827T0000Z-200827T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
332 PM EDT Wed Aug 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM EDT THIS
EVENING THROUGH THURSDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...From 8 PM EDT this evening through Thursday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph will 
  create waves of 3 to 5 feet. South facing piers will be the 
  most dangerous places to swim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
439 
WHUS43 KGRR 270105
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
905 PM EDT Wed Aug 26 2020

MIZ037-043-050-056-064-071-270915-
/O.CON.KGRR.BH.S.0019.000000T0000Z-200827T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
905 PM EDT Wed Aug 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...From 8 PM EDT this evening through Thursday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph will create
  waves of 3 to 5 feet. South facing piers will be the most
  dangerous places to swim. This includes South Beach in South
  Haven, Grand Haven State Park, and Pere Marquette Park in 
  Muskegon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
828 
WHUS43 KGRR 270730
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
330 AM EDT Thu Aug 27 2020

MIZ037-043-050-056-064-071-271530-
/O.CON.KGRR.BH.S.0019.000000T0000Z-200827T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
330 AM EDT Thu Aug 27 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...From 8 PM EDT this evening through Thursday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph will become
  west and create waves of 3 to 5 feet. South facing piers will be
  the most dangerous places to swim to start but all areas could
  become hazardous into the afternoon as the winds become westerly.
  This includes South Beach in South Haven, Grand Haven State 
  Park, and Pere Marquette Park in Muskegon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
983 
WHUS43 KGRR 271746
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
146 PM EDT Thu Aug 27 2020

MIZ037-043-050-056-064-071-271900-
/O.CAN.KGRR.BH.S.0019.000000T0000Z-200827T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
146 PM EDT Thu Aug 27 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have returned to a safe height.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 26, 1:50 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 26, 1:50 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
150 AM EDT Wed Aug 26 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 326 PM EDT Tue Aug 25 2020

- Risk for Severe Weather and Heavy Rain continues through Friday

- Hot temperatures and humidity return for Wednesday and Thursday

- Big cool down this weekend and into next week

&&

.UPDATE...
Issued at 1053 PM EDT Tue Aug 25 2020

A warm front at the surface extends from portions of Northern
Indiana tonight northwest into Southern Wisconsin. Aloft, the
850mb warm front is nosing into Western Lower Michigan at this
time per the SPC mesoanalysis page. We expect the 850mb warm front
to be the impetus for shower and thunderstorm development as the
low level jet begins to ramp up and impinge on it. This should
occur per the latest RAP13 model run between midnight and 300am.

Severe weather cannot be ruled out completely as parameters like
DCAPE are over 1000 j/kg making some wind potential possible. More
than likely local swaths of heavy rain will be the biggest threat,
but we cannot rule out local instances of wind/hail. We will be
monitoring cores aloft tonight for a threat for localized wet
microbursts.

Otherwise, the warm front should gradually progress to the east
with time. Showers and storms will linger into Wednesday morning
before shifting east during the afternoon.

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 326 PM EDT Tue Aug 25 2020

- Risk for Severe Weather and Heavy Rain continues through Friday

A slow-moving weather front is currently draped across lower
Michigan, and has been the focus and trigger for the showers and
storms experienced overnight and throughout the day today. Storm
activity is decreasing significantly this afternoon, and should
provide a general break in the "action" for the evening hours.
After midnight, however, a 30 kt H8 jet (low level jet) will
bring a new surge of hot and humid air into our area. This will
likely trigger redevelopment of our storms over Lake Michigan and
the lakeshore counties after midnight tonight, with a similar
orientation and storm motion (storms moving from the northwest to
the southeast). As the night progresses, this line of storms moves
north and eventually into northern Lower Michigan, but not before
some places could see a fairly quick inch or two of rain.

The next round of severe weather potential comes our way on
Thursday and again on Friday, as this same weather front comes
back down in our area and brings the threat of more storms. By
Friday, we will also likely have to deal with remnant moisture
from Hurricane Laura that could get pulled up into Michigan as an
impressive northern stream shortwave moves across the upper Great
Lakes.

- Hot temperatures and humidity return for Wednesday and Thursday

As mentioned above, the hot and humid airmass will roar back into
our area tomorrow and stick around through Thursday. We are
expected the clouds to make more progress clearing out Wednesday
and Thursday than they have today, so temperatures will soar back
up to near the 90 degree mark both days. The average last 90
degree day for Grand Rapids is August 23, so it's entirely
possibly the current heatwave could be our final 90 degree
temperatures for the year.

- Big cool down this weekend and into next week

By Saturday, cooler and drier air will begin to stream into
Michigan, providing a much different weather pattern than we are
experiencing this week. In fact, by Sunday/Monday timeframe, high
temperatures for much of our area may struggle to get much above
70. When combined with a healthy amount of sunshine, these cool
temperatures will provide an early glimpse of fall weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 150 AM EDT Wed Aug 26 2020

Scattered thunderstorms have developed in the vicinity of MKG/GRR
and also RQB/MOP, with additional storms toward Green Bay poised
to move in over the course of the early morning. Any relatively
strong storm will be capable of hail and wind shifts/gusts.
Future updates to the TAF may have to extend the forecast of
thunderstorms into the 12 to 16 Z time range, pending a potential
storm complex moving in from our northwest. Once those storms
move out by mid-day, it should be a VFR afternoon with gusty
winds from the west. May also have to add low-level wind shear to
the TAF after 03 Z for the upcoming night, affecting GRR/LAN and
north.

&&

.MARINE...
Issued at 326 PM EDT Tue Aug 25 2020

As southwesterly flow and warm advection move into the area in
earnest Wednesday late afternoon and overnight into Thursday, it
still looks like we will be approaching Small Craft Advisory as
well as Beach Hazard thresholds. Given significantly continued
uncertainty with how the weather is going to unfold over the next
24 hours, we will issue Small Craft Advisory but will hold off on
the Beach Hazards statement, until we get a bit closer and more
certain.

&&

.HYDROLOGY...
Issued at 326 PM EDT Tue Aug 25 2020

Soils are starting out drier than at any point this summer so far,
so runoff is expected to be somewhat limited even if some areas
get several inches of rain over the next few days. The exception
to this will be ponding of water on roads and urban areas during
heavy storms, which will be a distinct possibility over the next
few days since we have numerous rounds of rain expected in our
area between now and the weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 4 PM this afternoon to 2 PM EDT
     Thursday for LMZ844>849.

&&

UPDATE...Duke
SYNOPSIS...AMD
DISCUSSION...AMD
AVIATION...CAS
HYDROLOGY...AMD
MARINE...AMD
Hazardous weather outlook, Aug 25, 9:35 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
935 PM EDT Tue Aug 25 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-262015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
935 PM EDT Tue Aug 25 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected to develop over Southwest Lower Michigan
overnight and continue through Wednesday morning. The main threats
from storms tonight will be locally heavy rainfall and lightning.
Some of the stronger storms may contain wind gusts to in excess of
40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will likely continue into Wednesday morning. The main
threat will remain locally heavy rainfall.

Rounds of thunderstorms are then expected from Thursday through
Friday night. There is a risk for severe weather and heavy rainfall
with each round of storms. Localized flooding is possible,
especially late Thursday night through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ844>849-262015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
935 PM EDT Tue Aug 25 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop over Lake Michigan overnight
and continue into Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely into Wednesday morning with lightning being
the main threat to boaters. Rounds of thunderstorms are then
expected from Thursday through Friday night. There is a risk for
severe weather and heavy rainfall with each round of storms.

Conditions may become hazardous to both swimmers and boaters from
Wednesday evening through early Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:20 AM EDTSpecial Marine WarningGRR85 min
Aug 26, 4:09 AM EDTSevere Thunderstorm WarningGRRMason, Oceana66 min
Aug 26, 4:11 AM EDTSpecial Marine WarningGRR49 min

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.